Virginia, 2023Winter Storm and Strong Wind in Virginia, February 12 to 13, 2023
February 12 to 13, 2023 · NWS RNK · 2 events in 2 counties and zones
An area of low pressure formed along a frontal system in the Gulf of Mexico and moved quickly up the east coast. Mild temperatures over the area cooled enough to transition rain to a wintry mix and snow over the mountains of southwestern VA.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure formed along a frontal system in the Gulf of Mexico and moved quickly up the east coast. Mild temperatures over the area cooled enough to transition rain to a wintry mix and snow over the mountains of southwestern VA. Some strong winds accompanied this system, blowing shingles off of the roof of at least one home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 5:43 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 12, 5:43 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
543 AM EST Sun Feb 12 2023
.SYNOPSIS...
Low pressure moves from the South Carolina coast this morning
to the Tidewater of Virginia by late evening, then out to sea
Monday morning. This will bring widespread rain to the Piedmont
and mixed winter precipitation to the foothills and mountains.
Temperatures warm back up behind this system with more rain by
Thursday and Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EST Sunday...
Warmer air has won so far this morning. Other than some sleet mix at
the onset of the precipitation and some slushy mix at the ridgetops,
the main p-type has just been rain. 500MB low is currently centered
over AL/GA and will begin to lift northeast today. Main surface low
will transition to the coast and travel northeast into the Outer
Banks later this morning.
The big question remains ptype throughout the day, but guidance
continues to show a rather deep warm layer (maxing out around +5C)
within 850-700mb where a strong southeast jet advects warm air
aloft. This warm layer remains consistently in place through most of
the morning until the upper low is centered over eastern North
Carolina. Once that happens, should see a transition over to snow as
the deformation zone pivots overhead and the column cools enough to
support snow. Until then, most locations will see rain.
Will see the higher elevations transition to snow first, then work
lower as the afternoon progresses. Still think the higher elevations
with the deformation band over the southwest will get the most snow
with average amounts of 2 to 4 inches, with locally higher amounts
of 6 to 7 inches at places like Mt Rogers. Lower elevations of the
New River Valley may very well see a few hours of heavy snow, but
thinking accumulations will be limited with warm ground and
temperatures hovering a degree or two above freezing. Areas east of
the mountains should remain all rain with maybe a wet mangled
snowflake mixed in here or there as the precipitation winds down
tonight.
Precipitation will come to an end by midnight as the low pulls away
and should see fairly rapid clearing as well. Temperatures tonight
in the 20s and 30s so could see some refreezing in areas, especially
the mountains.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM EST Sunday...
Pattern returns to above normal temperatures and dry wx...
Short wave in the northern stream tracks across the Great Lakes
Monday afternoon with a brief drop in 500MB heights for the Mid
Atlantic region. Then pattern amplifies with ridging on Tuesday and
persistent southwest flow through Wednesday night.
Warm front and warm air advection will bring some mid and high
clouds on Tuesday. Wednesday night a short wave moves through the
southwest flow with warm frontal passage and more clouds. The best
chance of rain remains to the west and north of the Mid atlantic
region. Any probability of precipitation in this time frame will be
low.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 335 AM EST Sunday...
Increasing confidence for showers and a strong cold front
Thursday and Friday...
The Virginias and Carolinas stay in the above normal temperatures
and southwest upper pattern through Friday morning. Deep trough that
develops over the central United States will have a strong upper jet
and good lift. Guidance was also indicating strong southerly low
level jet ahead of a cold front on Thursday night. ECMWF is
advertising 850MB temperatures around +10 on Thursday. Will keep
maximum temperatures above normal until the front goes through.
After the showers and front cross through the area, low level clouds
remain in the western upslope areas through Saturday morning. West
to northwest flow will clear out the region east of the Blue Ridge.
Colder temperatures also come in behind the front. Strong enough
cold air advection and low level jet for breezy conditions through
Saturday.
High pressure building in Saturday night will result in lighter wind
but bulk of the colder air mass will already be retreating. On
Sunday, back to a dry air mass, more sun and warmer temperatures.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 530 AM EST Sunday...
Widespread sub-VFR conditions ongoing across the area this
morning owing to low vsby from precip and low cigs. Heavy rain
and a wintry mix will continue today creating unfavorable flying
conditions. Most should be IFR, if not already, or lower by
14-16z, remaining there through tonight. Precipitation type
should be mostly rain outside of the mountains, but a
sleet/snow/rain mix is likely for the higher elevations later
this morning and into the afternoon. Precipitation ends tonight
from west to east from 02z for BLF/LWB line to around 05z for
DAN/LYH line.
Conditions rapidly turn back to VFR late in the 24hr TAF period
as the rain and low pressure pulls east into the Atlantic.
Extended Aviation Outlook...
The poor flying weather should abate by Monday as VFR
conditions return with the arrival of high pressure. Tuesday
appears milder with high clouds arriving from the west as
another cold front approaches. This front should provide the
next chance of rain and MVFR ceilings by Wednesday. Sub-VFR
conditions are possible Thursday with showers.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until midnight EST tonight for VAZ015.
Winter Weather Advisory until midnight EST tonight for VAZ007-
009>014-016>020-022>024-032>035.
NC...Winter Storm Warning until midnight EST tonight for NCZ001-002-
018.
WV...Winter Weather Advisory until midnight EST tonight for
WVZ042>044-507-508.
&&
SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...BMGHazardous weather outlook, Feb 12, 5:34 AM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
534 AM EST Sun Feb 12 2023
VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-507-508-131045-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
534 AM EST Sun Feb 12 2023
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ043>047-058-059-131045-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
534 AM EST Sun Feb 12 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed to send winter weather reports. Reports
should be submitted by calling 1-866-215-4324, social media, email
at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-002-018-VAZ015-131045-
Ashe-Alleghany NC-Watauga-Grayson-
534 AM EST Sun Feb 12 2023
...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.
Strong Wind, Smyth
- When
- February 12, 7:00 AM EST
- Where
- Smyth forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Gusty winds blew several shingles off the roof of a house in Chilhowie.
Winter Storm, Grayson
- When
- February 12, 7:30 AM EST to February 13, 12:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A mix of wintry precipitation fell across Grayson County. A trace to 0.25 inches of ice accumulated, along with up to 0.3 inches of sleet and a trace to 2 inches of snow throughout the county. Key Impacts: Icy roads, delayed travel.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Nevada, February 12 to 15, 202352 kt wind · 14 events
- High Wind in Montana, February 12 to 13, 202369 kt wind · 12 events
- Winter Weather in Virginia, February 12 to 13, 20235 events
- Blizzard and Winter Storm in Alaska, February 12 to 17, 20235 events
- Winter Storm in North Carolina, February 12 to 13, 20233 events
- Heavy Snow and Heavy Rain in California, February 12 to 13, 20233 events
- Winter Weather in Alabama, February 12, 20232 events
- Winter Weather in West Virginia, February 12, 20232 events
- Winter Weather in Tennessee, February 12, 20231 event
- Winter Storm in Virginia, February 12 to 13, 20231 event
- Winter Weather in Alaska, February 12 to 13, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080557, 1080539.